Please login or register to print this page.

Clinical Articles, Featured

Awareness during general anaesthesia can cause long-term harm

Accidental awareness during general anaesthesia (AAGA) is reported in approximately 1 in every 19,000 cases, according to data from 5th National Audit Project (NAP5).1

This incidence of patient reports of awareness is much lower than previous estimates of awareness, which were as high as 1 in 600. The findings come from the largest ever study of awareness, the 5th National Audit Project (NAP5), which has been conducted over the last three years by the Royal College of Anaesthetists (RCoA) and the Association of Anaesthetists of Great Britain and Ireland (AAGBI).

Researchers studied 3 million general anaesthetics from every public hospital in UK and Ireland, and studied more than 300 new reports of awareness. The study showed that the majority of episodes of awareness are short-lived, occur before surgery starts or after it finishes, and do not always cause concern to patients.

Despite this, 51% of episodes led to distress and 41% to longer-term psychological harm. Sensations experienced included tugging, stitching, pain, paralysis and choking. Patients described feelings of dissociation, panic, extreme fear, suffocation and even dying. Longer-term psychological harm often included features of post-traumatic stress disorder.

Screen shot 2014-09-26 at 10.34.54

Professor Jaideep Pandit (University of Oxford)

One patient described her feelings when, as a 12-year-old, she suffered an episode of AAGA during a routine orthodontic operation: “Suddenly, I knew something had gone wrong…I could hear voices around me, and I realised with horror that I had woken up in the middle of the operation, but couldn’t move a muscle… while they fiddled, I frantically tried to decide whether I was about to die.”

For many years after the operation the patient described experiencing nightmares in which, “a Dr Who style monster leapt on me and paralysed me.” She experienced the nightmares for more than 15 years until she realised the link: “I suddenly made the connection with feeling paralysed during the operation; after that I was freed of the nightmare and finally liberated from the more stressful aspects of the event.”

This account is borne out by the research findings that longer-term adverse effects are closely linked with patients experiencing a sensation of paralysis during their awareness.  The use of muscle relaxants, often needed for safe surgery, is responsible. Distress at the time of the experience appears to be key in the development of later psychological symptoms.

Professor Jaideep Pandit (Consultant Anaesthetist in Oxford and Project Lead) explained: “NAP5 is patient focussed, dealing as it does entirely with patient reports of AAGA.  Risk factors were complex and varied, and included those related to drug type, patient characteristics and organisational variables. We found that patients are at higher risk of experiencing AAGA during caesarean section and cardiothoracic surgery, if they are obese or when there is difficulty managing the airway at the start of anaesthesia. The use of some emergency drugs heightens risk, as does the use of certain anaesthetic techniques. However, the most compelling risk factor is the use of muscle relaxants, which prevent the patient moving. Significantly, the study data also suggest that although brain monitors designed to reduce the risk of awareness have a role with certain types of anaesthetic, the study provides little support for their widespread use.”

The project report includes clear recommendations for changes in clinical practice. Two main recommendations are the introduction of a simple anaesthesia checklist to be performed at the start of every operation, and the introduction of an Awareness Support Pathway. These two interventions are designed to decrease errors causing awareness and to minimise the psychological consequences when it occurs.

Speaking to BJC Arrhythmia Watch, Dr Pandit said: “Duration per se is not influential on impact, but rather the sense of ‘distress’. In the main, distress is caused by paralysis (more so than pain) which is a novel experience for all, and leads to catastrophic interpretations of what is happening. This causes the psychological harm.”

“All agents have amnesic properties, but the relations between agents and amnesia is both complex and unpredictable. In other words, amnesia cannot be guaranteed and even if there is a patchy memory, the brain as it were later puts these pieces together to form its own interpretation of what has happened. This again can lead to interpretations which lead to psychological harm,” Dr Pandit added.

“It is becoming clear that the ‘incidence’ to be quoted varies because the condition is highly heterogenous. Probably about 1:600 patients can be prompted to confirm some degree of awareness during anaesthesia; however, only about 1:19,000 will report this later. There are 3 million anaesthetics per year, so one can scale up (i.e., ~150 cases per year for the latter, but ~40 times that many for the former),” he concluded.

…and addition of ATP to midazolam offers enhanced dental sedation, fewer adverse effects

Adenosine 5′-triphosate (ATP) could be used to safely achieve deeper levels of anesthesia without cardiorespiratory depression, according to a study published recently in Anesthesia Progress.1

10 healthy volunteers underwent two anaesthetic experiments at least two weeks apart. In one session, the volunteers received intravenous bolus administration of midazolam followed by a continuous infusion of ATP for 40 minutes. In the other session, the patients received a placebo infusion of saline after the midazolam.

The patients were monitored for 60 minutes. Changes in systolic blood pressure, heart rate, respiratory rate, and other cardiorespiratory measures were recorded every 5 minutes. Bispectral index (BIS) was used to evaluate the depth of anesthesia the patients experienced.

BIS analyses electroencephalogram (EEG) patterns to continuously assess the depth of sedation. The patients’ consciousness was evaluated by their response to verbal commands such as “squeeze my fingers” and “open your eyes.” These parameters showed a deeper level of sedation for the use of midazolam plus ATP.

Under midazolam alone, patients showed a BIS value that went from 97 (±1) prior to administration to 68 (±18) after 25 minutes. The volunteers remained conscious, but showed signs of significant cardiopulmonary depressant effects. However, following 15 to 30 minutes of coadministration of ATP, no adverse cardiorespiratory effects were seen and patients became unconscious. The BIS value further reduced to 51 (±13) after receiving ATP.

No adverse effects such as hypotension, chest pains, headache, nausea, or vomiting were seen. The authors conclude that the addition of ATP significantly enhances the sedation effect of midazolam with improved cardiorespiratory functions.

References

1. Pandit JJ, Cook TM (Eds). Accidental awareness during general anaesthesia in the United Kingdom and Ireland. Royal College of Anaesthetists 2014. Full report available at http://nap5.org.uk/NAP5report

2. Sakurai S, Fukunaga A, Ichinohe T, Kaneko Y. IV ATP potentiates midazolam sedation as assessed by bispectral index. Anesthesia Progress 2014;61:95–8. http://dx.doi.org/10.2344/0003-3006-61.3.95

Published on: September 26, 2014

Members Area

Log in or Register now.

 For healthcare professionals only
Anticoagulation sky

SEARCH THE SITE

RSS FEED

Subscribe to our RSS feed
home

GET EXCLUSIVE UPDATES

Sign up for our regular email newsletters & be the first to know about fresh articles and site updates.

RECENT COMMENTS

    None Found

ENDORSED BY

  • ArrhythmiaAlliance
  • Stars
  • Anticoagulation Europe
  • Atrial Fibrillation Association
 

You are not logged in

You need to be a member to print this page.
Sign up for free membership, or log in.

You are not logged in

You need to be a member to download PDF's.
Sign up for free membership, or log in.